Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 68, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 28, 2018, 4:33 PM CDT for Mercer County, Missouri. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2018, 4:33 PM CDT (21:33 UTC)
- Expired
- May 28, 2018, 5:00 PM CDT
- In force
- 27 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Mercer County, MO
The radar
The Des Moines radar (KDMX), 151 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 4:43 PM CDT | HAIL 0.88 | Princeton, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 502 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 1665 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
073
WUUS53 KEAX 282133
SVREAX
MOC129-282200-
/O.NEW.KEAX.SV.W.0068.180528T2133Z-180528T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
433 PM CDT MON MAY 28 2018
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southwestern Mercer County in north central Missouri...
* Until 500 PM CDT.
* At 432 PM CDT, a severe thunderstorm was located over Princeton, or
20 miles north of Trenton, moving west at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Princeton and Mill Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4041 9348 4028 9354 4032 9376 4033 9376
4051 9366
TIME...MOT...LOC 2132Z 108DEG 7KT 4037 9358
HAIL...1.00IN
WIND...60MPH
$$
Mell1 follow-up statement
257
WWUS53 KEAX 282158
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
458 PM CDT MON MAY 28 2018
MOC129-282208-
/O.EXP.KEAX.SV.W.0068.000000T0000Z-180528T2200Z/
Mercer MO-
458 PM CDT MON MAY 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MERCER COUNTY
WILL EXPIRE AT 500 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 4041 9348 4028 9354 4032 9376 4033 9376
4051 9366
TIME...MOT...LOC 2158Z 108DEG 7KT 4038 9364
$$
MellWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:24 PM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, May 28, 1:24 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 124 PM CDT Mon May 28 2018 .Discussion... Issued at 124 PM CDT MON MAY 28 2018 Primary forecast focus is on developing convection this afternoon. Currently, an expansive cumulus field continues to evolve across a vast majority of central, western, and southern Missouri. Through 1 PM, isolated updrafts began to be noticed on radar across the Ozark Plateau and farther north near the Missouri River in western Missouri. Overall, forcing for ascent is diffuse, with maybe some semblance of forcing provided by a very weak N-S convergence zone, which has developed, likely, in response to the trough just west of the Rockies and the influence of Subtropical Storm Alberto currently coming ashore along the Gulf Coast of FL/AL. Similar the past few days, hot and humid conditions are supporting bullish CAPE values, but with a lack of support aloft, 500mb winds are near calm and primarily out of the east, deep layer shear is very limited. Given the uncapped, high CAPE, low shear environment, with little focused forcing, storms will develop isolated to widely scattered across the area, which is currently playing out on radar and satellite. The greatest concern with this activity will be the development of lightning, brief heavy rainfall, and thunderstorm wind gusts. Gusts between 40 and 50 are possible, with a few stronger storms getting close to 60 mph. Temperature/dew point spreads will remain between 20 to 25 F at the surface. Downdraft CAPE values have consistently held around 1000 to 1200 J/Kg. Thunderstorm chances will drop off quickly at sunset. For Tuesday, hot and humid conditions will persist, with highs generally in the lower 90s. Shower and thunderstorm chances will increase late in the day, across far northwestern Missouri and on the other side of the state, as we remain positioned between the approaching 500mb low out west and the remnants of Alberto moving north towards the Tennessee Valley. For the most part, the 500mb trough will keep Alberto east of western Missouri, but as it gets absorbed into the larger trough, precipitation chances will increase on Wednesday across the region. Unfortunately, this will not bring much in the way of relief from the hot temperatures. Highs will continue to persist through the end of the week in the upper 80s and lower 90s. For this coming weekend, after brief ridging on Friday, a short wave trough will bring a frontal boundary in from the west and north. The ECMWF is the quicker solution, bringing a potential complex of thunderstorms into northern Missouri Saturday morning. The GFS is much more delayed, with a complex arriving Saturday evening and overnight. The weekend may not be a complete wash, but it will depend on how well guidance comes into better timing agreement. && .Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1225 PM CDT MON MAY 28 2018 Primary aviation concern will be in the short term, with scattered mid-level cumulus clouds developing across the area, expect isolated to widely scattered showers and thunderstorms to develop across portions of the region. Given the highly variable nature of development, went with a prevailing VCTS at all four TAF sites through the afternoon. This activity will diminish through sunset, with VFR conditions persisting through the remainder of the period. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Kurtz Aviation...Kurtz
Hazardous weather outlook, May 28, 12:28 PM CDT, 4 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 1228 PM CDT Mon May 28 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-291730- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 1228 PM CDT Mon May 28 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...This Afternoon and Tonight Strong to isolated severe storms are possible this afternoon and evening across the area. Strong to damaging winds are the main threat however, frequent lightning and small hail can not be ruled out. Storms will diminish around sunset. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday On and off storm chances are possible Wednesday and Thursday. No severe weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, May 28, 3:31 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
331 PM CDT MON MAY 28 2018
MOZ037-038-044-282115-
Johnson MO-Lafayette MO-Jackson MO-
331 PM CDT MON MAY 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAFAYETTE...
SOUTHEASTERN JACKSON AND NORTHWESTERN JOHNSON COUNTIES UNTIL 415 PM
CDT...
At 330 PM CDT, Doppler radar was tracking a strong thunderstorm near
Odessa, moving west at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Blue Springs, Oak Grove, Odessa, Lone Jack, Lake Lafayette, Bates
City, Tarsney Lakes and Pittsville.
This includes Interstate 70 in Missouri between mile markers 32 and
42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3883 9412 3884 9419 3898 9426 3904 9389
3888 9381 3873 9412
TIME...MOT...LOC 2030Z 069DEG 12KT 3894 9395
MellLocal storm report, May 28, 3:36 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
336 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM HAIL 2 WSW SANTA ROSA 39.97N 94.24W
05/28/2018 E0.88 INCH DEKALB MO PUBLIC
&&
JWLocal storm report, May 28, 3:39 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
339 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 2 S ODESSA 38.97N 93.95W
05/28/2018 E0.25 INCH LAFAYETTE MO PUBLIC
&&
JWLocal storm report, May 28, 3:55 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
355 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL INDEPENDENCE 39.09N 94.42W
05/28/2018 M0.75 INCH JACKSON MO PUBLIC
&&Special weather statement, May 28, 4:19 PM CDT, 14 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 419 PM CDT MON MAY 28 2018 MOZ014-022-023-282200- Daviess MO-Livingston MO-Caldwell MO- 419 PM CDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIESS... NORTHEASTERN CALDWELL AND WEST CENTRAL LIVINGSTON COUNTIES UNTIL 500 PM CDT... At 419 PM CDT, Doppler radar was tracking a strong thunderstorm over Chillicothe, moving west at 10 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Chillicothe, Utica, Mooresville, Lock Springs and Spring Hill. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3986 9342 3973 9341 3969 9378 3989 9381 TIME...MOT...LOC 2119Z 089DEG 9KT 3980 9356 Mell
Special weather statement, May 28, 4:25 PM CDT, 8 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 425 PM CDT MON MAY 28 2018 MOZ044-054-282215- Johnson MO-Henry MO- 425 PM CDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HENRY AND SOUTHEASTERN JOHNSON COUNTIES UNTIL 515 PM CDT... At 425 PM CDT, Doppler radar was tracking a strong thunderstorm near Leeton, or near Windsor. This storm was nearly stationary. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Windsor, Leeton, Calhoun and Post Oak. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3841 9368 3863 9383 3861 9351 3845 9351 TIME...MOT...LOC 2125Z 076DEG 4KT 3856 9364 Mell
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:19 PM CDT | Special Weather Statement | EAX | Macon | 26 min |
| May 28, 1:49 PM CDT | Special Weather Statement | EAX | Saline | 41 min |
| May 28, 2:27 PM CDT | Special Weather Statement | EAX | Lafayette | 48 min |
| May 28, 3:06 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette | 24 min |
| May 28, 3:19 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, DeKalb, Gentry | 27 min |
| May 28, 3:31 PM CDT | Special Weather Statement | EAX | Johnson | 44 min |
| May 28, 3:35 PM CDT | Severe Thunderstorm Warning | EAX | Ray | 20 min |
| May 28, 4:19 PM CDT | Special Weather Statement | EAX | Livingston | 41 min |
| May 28, 4:25 PM CDT | Special Weather Statement | EAX | Henry | 50 min |
| May 28, 5:39 PM CDT | Special Weather Statement | EAX | Gentry | 21 min |
| May 28, 5:56 PM CDT | Special Weather Statement | EAX | Daviess | 34 min |
| May 28, 6:04 PM CDT | Special Weather Statement | EAX | Gentry | 26 min |
| May 28, 6:11 PM CDT | Special Weather Statement | EAX | Atchison | 34 min |
| May 28, 6:39 PM CDT | Special Weather Statement | EAX | Atchison | 36 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.